Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Understanding Your LabsUnderstanding Your Labs
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Atripla with food and Viral Load
May 4, 2014

I was infected on Nov 26 2013 and started treatment on Jan 02 (VL = 1400, CD4 =535). Three weeks later I came back to the US and started on Atripla (VL = 750, CD4 =550) with the expectation that my VL would be undetected in 8 weeks. I tested on April 21 (VL = 140, CD4 =750) and was disappointed that VL was still there. My doctor thinks it is because I am waiting 1:30 after eating as opposed to 2:00 as required. I asked Walgreens and the pharmacist said if I don't wait enough absorption is lower. Every place I read says the opposite, and that besides side effects (have none), I shouldn't worry about food. Is it normal to have such a long time to reduce VL to UD? Were my doctor and pharmacist both misinformed?

Response from Dr. Holodniy

The official package insert for Atripla indicates it should be taken "on an empty stomach". In addition to reducing side effects (which you don't apparently have), that is why we recommend taking it at bedtime, as that would be long enough after a dinner meal for most people. Certainly longer than 2 hours. Two other points to consider, was a HIV resistance test performed prior to starting Atripla? It is possible that resistance to one of the components might be present. However, the viral load is too low to get that test done now. In addition, are there any other medications you might be taking that could be interacting with Atripla, and hence the antiviral activity of the meds?



Previous
Viral Load Undetectable, but Decreasing CD4
Next
High viral load and reasonable CD4 count for 2 years

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement